Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Lipschitz classification of normed spaces, unit balls, and spheres

Author: Ronny Nahum
Journal: Proc. Amer. Math. Soc. 129 (2001), 1995-1999
MSC (2000): Primary 46B20
Published electronically: December 13, 2000
MathSciNet review: 1825907
Full-text PDF

Abstract | References | Similar Articles | Additional Information


For every normed space $Z$, we note its closed unit ball and unit sphere by $B_Z$ and $S_Z$, respectively. Let $X$ and $Y$ be normed spaces such that $S_X$ is Lipschitz homeomorphic to $S_{X \oplus R}$, and $S_Y$ is Lipschitz homeomorphic to $S_{Y \oplus R}$.

We prove that the following are equivalent:

1. $X$ is Lipschitz homeomorphic to $Y$.

2. $B_X$ is Lipschitz homeomorphic to $B_Y$.

3. $S_X$ is Lipschitz homeomorphic to $S_Y$.

This result holds also in the uniform category, except (2 or 3) $\Rightarrow$ 1 which is known to be false.

References [Enhancements On Off] (What's this?)

  • 1. Bessaga, C. and Pelczynski, A., Selected topics in infinite dimensional topology. PWN, Warszawa, 1975.
  • 2. Gowers, W. T., and Maurey, B., The unconditional basic sequence problem. J. Amer. Math. Soc. 4 (1993) 851-874. MR 94k:46021
  • 3. Lindenstrauss, J., On nonlinear projections in Banach spaces. Mich. Math. J. 11 (1966) 268-287.
  • 4. Mazur, S., Une remarque sur l'homéomorphie des champs fonctionels. Studia Math. 1 (1930) 83-85.
  • 5. Nahum, R., On the Lipschitz equivalence of the unit ball and the sphere of a normed space. Submitted to the Israel J. Math.
  • 6. Van Mill, J., Infinite-Dimensional Topology. North-Holland, 1989. MR 90a:57025

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20

Retrieve articles in all journals with MSC (2000): 46B20

Additional Information

Ronny Nahum
Affiliation: Department of Mathematics, Technion - Israel Institute of Technology, Haifa 32000, Israel

Keywords: Lipschitz, biLipschitz, uniform homeomorphism
Received by editor(s): April 20, 1998
Received by editor(s) in revised form: October 20, 1999
Published electronically: December 13, 2000
Additional Notes: This paper is a part of the author’s Ph.D. thesis, prepared at the University of Haifa under the supervision of Prof. Y. Sternfeld.
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society